Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


What combo next
Mar 23, 2001

Doctor after many years on crixivan+combivir with great success I got very tired and switched to viramune+combivir.I was undetectable at the time of the switch. Considering that I once before used crixivan+norvir+combivir and my lipids went up so I stopped it. My question to you is if this new combo viramune+combvir fails whatwould be the best combo for me. How would you act if I was your patient? thank you

Response from Dr. Young

thanks for your question. Provided that you switched drugs for reasons of side effects (such as elevated lipids, for example) AND your viral load was undetectable at the time of the switch; you can quite safely assume that you don't have drug resistance to the first treatment regimen.

The answer to your question about second round treatments is a very important one; typically the reasons for failure of a ZDV/3TC/Nevirapine regimen is either because of resistance to 3TC or nevirapine. It is important not to allow high level viral replication to continue in the face of treatment; this only breeds cross-resistance and higher levels of drug resistance. It is also important to recognize that if resistance to nevirapine is present, that the virus is very likely resistant to all other non-nukes, such as efavirenz and delaviradine. It would be important to capture the genotypic or phenotypic status of the virus at time of failure too. Typically after failure of a non-nuke regimen, we use a boosted protease regimen such as ritonavir/indinavir or ritonavir/lopinavir in combination with two NRTIs.



Previous
whats in my cheeks??
Next
Single Swollen Lymph Node

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement